Mathematical Biosciences and Engineering, 2014, 11(4): 785-805. doi: 10.3934/mbe.2014.11.785.

Primary: 34K20, 34K25; Secondary: 92D30.

Export file:

Format

  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text

Content

  • Citation Only
  • Citation and Abstract

Stability and bifurcation analysis of epidemic models with saturated incidence rates: An application to a nonmonotone incidence rate

1. Graduate School of Mathematical Sciences, University of Tokyo, 3-8-1 Komaba Meguro-ku, Tokyo 153-8914
2. Bolyai Institute, University of Szeged, H-6720 Szeged, Aradi vértanúk tere 1

We analyze local asymptotic stability of an SIRS epidemic model with a distributed delay. The incidence rate is given by a general saturated function of the number of infective individuals.Our first aim is to find a class of nonmonotone incidence rates such that a unique endemic equilibrium is always asymptotically stable.We establish a characterization for the incidence rate, which shows that nonmonotonicity with delay in the incidence rate is necessary for destabilization of the endemic equilibrium. We further elaborate the stability analysis for a specific incidence rate. Here we improve a stability condition obtained in [Y. Yang and D. Xiao, Influence of latent period and nonlinear incidence rate on the dynamics of SIRS epidemiological models, Disc. Cont. Dynam. Sys. B 13 (2010) 195-211], which is illustrated in a suitable parameter plane. Two-parameter plane analysis together with an application of the implicit function theorem facilitates us to obtain an exact stability condition. It is proven that as increasing a parameter, measuring saturation effect, the number of infective individuals at the endemic steady state decreases, while the equilibrium can be unstable via Hopf bifurcation. This can be interpreted as that reducing a contact rate may cause periodic oscillation of the number of infective individuals, thus disease can not be eradicated completely from the host population, though the level of the endemic equilibrium for the infective population decreases. Numerical simulations are performed to illustrate our theoretical results.
  Figure/Table
  Supplementary
  Article Metrics

Keywords nonlinear incidence rate; Hopf bifurcation; linearized stability; delay differential equation.; Epidemic model

Citation: Yoichi Enatsu, Yukihiko Nakata. Stability and bifurcation analysis of epidemic models with saturated incidence rates: An application to a nonmonotone incidence rate. Mathematical Biosciences and Engineering, 2014, 11(4): 785-805. doi: 10.3934/mbe.2014.11.785

References

  • 1. Nonlinear Analysis, 47 (2001), 4107-4115.
  • 2. Math. Biosci. Eng., 8 (2011), 931-952.
  • 3. Math. Biosci., 42 (1978), 43-61.
  • 4. Rocky Mountain J. Math., 9 (1979), 31-42.
  • 5. J. Biological Dynamics, 7 (2013), 21-30.
  • 6. Applied Mathematical Sciences, 110. Springer-Verlag, New York, 1995.
  • 7. Nonlinear Anal. RWA., 13 (2012), 2120-2133.
  • 8. Discrete Contin. Dyn. Syst. Ser. B, 15 (2011), 61-74.
  • 9. Chelsea, New York, 1959 (Translated from Russian).
  • 10. J. Math. Biol., 29 (1991), 271-287.
  • 11. SIAM Review, 42 (2000), 599-653.
  • 12. J. Math. Biol., 63 (2011), 125-139.
  • 13. Disc. Cont. Dynam. Sys. B, 15 (2011), 93-112.
  • 14. Bull. Math. Biol., 69 (2007), 1871-1886.
  • 15. Bull. Math. Biol., 68 (2006), 615-626.
  • 16. Math. Med. Biol., 22 (2005), 113-128.
  • 17. Academic Press, 1993.
  • 18. Nonlinear Anal. RWA., 6 (2005), 495-507.
  • 19. J. Math. Biol., 23 (1986), 187-204.
  • 20. J. Math. Biol., 25 (1987), 359-380.
  • 21. Math. Biosci. Eng., 7 (2010), 837-850.
  • 22. Nonlinear Anal. RWA., 12 (2011), 1897-1910.
  • 23. Disc. Cont. Dynam. Sys. Supplement, II (2011), 1119-1128.
  • 24. 3rd ed., McGraw-Hill, New York, 1976.
  • 25. J. Differ. Equations, 188 (2003), 135-163.
  • 26. Texts in Applied Mathematics Vol. 57, Springer, Berlin, 2011.
  • 27. Nonlinear Anal. TMA., 42 (2000), 931-947.
  • 28. Math. Biosci. Eng., 3 (2006), 267-279.
  • 29. Math. Biosci., 208 (2007), 419-429.
  • 30. Chaos, Solitons & Fractals, 41 (2009), 2319-2325.
  • 31. Disc. Cont. Dynam. Sys. B, 13 (2010), 195-211.

 

This article has been cited by

  • 1. Yingke Li, Zhidong Teng, Cheng Hu, Qing Ge, Global stability of an epidemic model with age-dependent vaccination, latent and relapse, Chaos, Solitons & Fractals, 2017, 105, 195, 10.1016/j.chaos.2017.10.027
  • 2. Junyuan Yang, Xiaoxia Li, Fengqin Zhang, Global dynamics of a heroin epidemic model with age structure and nonlinear incidence, International Journal of Biomathematics, 2016, 09, 03, 1650033, 10.1142/S1793524516500339
  • 3. Zhiting Xu, Youqing Xu, Stability of a CD4+ T cell viral infection model with diffusion, International Journal of Biomathematics, 2018, 1850071, 10.1142/S1793524518500717
  • 4. Yuming Chen, Shaofen Zou, Junyuan Yang, Global analysis of an SIR epidemic model with infection age and saturated incidence, Nonlinear Analysis: Real World Applications, 2016, 30, 16, 10.1016/j.nonrwa.2015.11.001
  • 5. Junyuan Yang, Maia Martcheva, Lin Wang, Global threshold dynamics of an SIVS model with waning vaccine-induced immunity and nonlinear incidence, Mathematical Biosciences, 2015, 268, 1, 10.1016/j.mbs.2015.07.003
  • 6. Junyuan Yang, Yuming Chen, Toshikazu Kuniya, Threshold dynamics of an age-structured epidemic model with relapse and nonlinear incidence, IMA Journal of Applied Mathematics, 2017, 82, 3, 629, 10.1093/imamat/hxx006

Reader Comments

your name: *   your email: *  

Copyright Info: 2014, Yoichi Enatsu, et al., licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved